December 19, 2016 — Men who use testosterone therapy may have a significantly increased risk of blood clots in the first 6 months of treatment, according to a new study.
The study found a 63% increased risk of Venous Thromboembolism (VTE) in the first 6 months after starting testosterone therapy, corresponding to an additional 10 cases per 10,000 people per year.
The conclusions were based on data on nearly 20,000 men who had a VTE out of 2.22 million men in the United Kingdom from 2001-2013, and published in the British Medical Journal on November 30.
Around 50% of the men used testosterone injections, 36% used gel products or patches, and 8% took oral medications. The study’s lead author, Dr. Carlos Martinez, recommended:
“Patients should be informed of the symptoms and signs of deep vein thrombosis [DVT] and pulmonary embolism [PE] — for example, leg pain, leg swelling, or shortness of breath, and be told that, if such symptoms occur, they should bring these to the attention of a doctor.”
Not all studies have found a blood clot risk from testosterone, but researchers said other studies were flawed because they looked at the overall risk instead of focusing on the risk at the start of treatment.
Testosterone therapy boosts levels of a kidney hormone called erythropoietin, which increases the number of red blood cells and thickens the blood. Athletes abuse testosterone to increase the amount of oxygen that red blood cells carry to the muscles.
No one knows why testosterone is associated with blood clots, but it is likely that the body adjusts to changes in hormone levels after a few months of treatment. This might explain why the risk of VTE was only seen during the first 6 months, and dropped off sharply afterward.